Alert archive / Utah / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Salt Lake City, UT

July 26, 2024Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 26, 2024, 4:13 PM MDT for Millard County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2024, 4:13 PM MDT (22:13 UTC)
Expired
Jul 26, 2024, 4:45 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Millard County, UT

The radar

The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2024-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2024-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS55 KSLC 262213
SVRSLC
UTC027-262245-
/O.NEW.KSLC.SV.W.0039.240726T2213Z-240726T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
413 PM MDT Fri Jul 26 2024

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  East central Millard County in central Utah...

* Until 445 PM MDT.

* At 412 PM MDT, a severe thunderstorm was located 20 miles northwest
  of Meadow, or 22 miles west of Fillmore, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mc Cornick.

This includes US Route 50 between mile markers 103 and 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 11260 3897 11286 3931 11279 3922 11237
TIME...MOT...LOC 2212Z 198DEG 21KT 3901 11276 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Webber
2 follow-up statements
222 
WWUS55 KSLC 262230
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
430 PM MDT Fri Jul 26 2024

UTC027-262245-
/O.CON.KSLC.SV.W.0039.000000T0000Z-240726T2245Z/
Millard UT-
430 PM MDT Fri Jul 26 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL MILLARD COUNTY...

At 430 PM MDT, a severe thunderstorm was located 18 miles southwest
of Delta, moving north at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mc Cornick.

This includes US Route 50 between mile markers 103 and 106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3900 11253 3903 11279 3930 11275 3922 11237
TIME...MOT...LOC 2230Z 198DEG 21KT 3911 11272 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Webber
676 
WWUS55 KSLC 262241
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
441 PM MDT Fri Jul 26 2024

UTC027-262251-
/O.EXP.KSLC.SV.W.0039.000000T0000Z-240726T2245Z/
Millard UT-
441 PM MDT Fri Jul 26 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MILLARD COUNTY
WILL EXPIRE AT 445 PM MDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3900 11253 3903 11279 3930 11275 3922 11237
TIME...MOT...LOC 2241Z 198DEG 21KT 3916 11270 

$$

Webber

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:46 PM MDT, 27 minutes earlier.

Area forecast discussion, Jul 26, 3:46 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
346 PM MDT Fri Jul 26 2024

.SYNOPSIS...Moisture will be in place across the entire state
through Friday night, resulting in the threat of showers and
storms areawide through this time. Drier air will move in for the
weekend with increasing winds, resulting in critical fire weather
conditions for central and southern areas. Dry conditions with
lighter winds and gradually warming temperatures will greet us for
early next week, and continue through at least midweek.

&&

.SHORT TERM (Through 00Z Monday/6PM Sunday)...Early Friday
afternoon analysis depicted a departing shortwave propagating
northeastward across central Wyoming, with an upstream shortwave
tracking across southern Nevada. Behind the northern-most
shortwave, mid-level subsidence was delaying the onset of
convection across northern Utah and SW Wyoming (with the exception
of the Uintas), while the southern-most shortwave was aiding in
convective initiation across eastern Nevada and southern Utah. In
general, latest guidance has shifted main area of highest
probabilities for convectively-driven winds southward through
this evening, as well as the highest probabilities for heavy
rainfall. Earlier guidance was in good agreement that northwest
Utah would have the greatest potential for gusty winds, but that
has now shifted to mainly central and southern Utah, although
while probabilities still exist for northern Utah, they have
certainly fallen since yesterday. This lowers confidence in
expected convective evolution this evening. Sifting through the
guidance, and based on trends, it appears convective initiation
has largely been terrain-based, with best shear across northwest
Utah. Given this, would expect central/southern Utah convection
will gradually diminish after sunset, however CAMs do indicate
some form of northward-propagating cold pool across central Utah
this evening, perhaps fizzling out by the time it reaches the I-80
corridor. As we head through the evening and overnight, upstream
shortwave will propagate across southern and central Utah,
reaching northern Utah Saturday morning. As a result, focus for
convective activity will shift across northern Utah and SW Wyoming
overnight into early Saturday morning. Main threats with any
activity will continue to be gusty, erratic outflow winds, briefly
heavy rain and frequent lightning.

On Saturday, expect a lull in activity from mid-morning through
early afternoon as subsidence will be in place in the wake of the
above-mentioned shortwave. However, yet another, more potent
shortwave and associated modest jet streak will track across
northern Nevada Saturday afternoon, and through southern Idaho
through Saturday night, with another, loosely-defined shortwave
tracking across central Utah. As a result, expect scattered
thunderstorms to develop across northern Utah later Saturday
afternoon through the evening, with isolated thunderstorms for
eastern areas. HREF max wind plot is quite bullish on its wind
gust output Saturday afternoon and evening, with 30% probability
contour of 58 mph wind gusts appearing across eastern Utah.
Digging into the details, this has merit as winds will increase to
around 30kts at the top of the boundary layer, and mid-level dry
advection will give an extra boost to downdrafts. In addition,
ensemble max QPF shows some impressive values (1-2" in 1 hour)
across portions of northern Utah, thanks to lingering anomalous
moisture and aid of large-scale ascent, so can't rule out some
localized flash flood concerns here, especially where
thunderstorms with heavy rain cores train. Showers and
thunderstorms are then expected to continue near the Idaho border
for much of Saturday night before diminishing towards sunrise
Sunday morning.

Outside of convective potential Saturday, impressive dry
intrusion across central/southern Utah will team up with 30kt
winds at the top of the boundary layer to support a well-mixed
boundary layer, with afternoon gusts in the 30-40 mph range across
much of central and southern Utah. This will result in critical
fire weather conditions when combined with minimum afternoon/early
evening humidity values less than 15% along with critically dry
fuels.

.LONG TERM (After 00Z Monday/6PM Sunday), Issued 357 AM MDT...
There is strong agreement in a dry stretch of weather starting
Sunday and continuing through most of the week. For the end of the
weekend, a broad, weak trough will be positioned in the western
U.S. That will keep a powerful ridge to the southeast. With that
synoptic set up, as what's likely prior to that, gusty southwest
winds are forecast. The pressure gradient will be a bit weaker
Sunday, so wind speeds and gusts will be slightly lighter. Minimum
relative humidity will be in the single digits, so enhanced fire
danger will continue. Temperatures will be near normal, with low
to mid 90s for most valleys.

Minimal change is likely Monday, as the broad trough will be in
place to the west. The ridge will likely build slightly to the
northwest, which would allow for slightly lower wind speeds and
gusts.

Ridging will build northwest Tuesday. That will allow for lighter
winds throughout southern Utah, with similar speeds from Monday for
southwest Wyoming and northern Utah.

The ridge will build into the Four Corners area Wednesday.
Precipitable water values will be slightly higher throughout
southern Utah, with an isolated shower or thunderstorm capable of
gusty, erratic outflow winds.

Models bring increased moisture late in the week as the ridge builds
more northwest, but with a lack of strong forcing, showers or
thunderstorms will be isolated and during the afternoon and evening.
Temperatures will increase to the mid to upper 90s for most valleys,
with lower Washington County around 105F Thursday and Friday.

&&

.AVIATION...KSLC...The lake breeze, currently sitting over the
northern half of the runways, is likely to push southward, producing
northwesterly winds (instead of northerly over the north half and
southerly over the south half). These winds will then transition to
S around 02-03z as outflow reaches the terminal from some showers at
the south end of the valley. Scattered showers/isolated
thunderstorms are likely overnight, beginning around 09-10z, likely
exiting the area by 15z. With these showers, winds may be gusty and
erratic at times, with a 25% chance of lightning. Wind direction
after 15z continues to be low confidence due to gusty outflow.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and
thunderstorms will continue to develop this afternoon across
portions of central and southern Utah, slowly shifting northward.
These showers could produce gusty and erratic winds, especially
further north; there is a 5% chance of winds exceeding 50kts across
northwestern Utah. More showers and thunderstorms will move into
northern Utah overnight along an upper-level disturbance. These
showers will reach the Wasatch Front as early as 08z (KPVU),
gradually pushing northward. KLGU in particular could see some
heavier rain and gustier winds as the showers strengthen after
sunrise.

&&

.FIRE WEATHER...A moist airmass remains in place across much of the
area today, although drier air will start to move into southwest
Utah tonight. Expect another evening of scattered showers and
thunderstorms, with some of the stronger storms capable of
producing wetting rain. Another weather disturbance crossing into
Utah tonight will maintain showers and thunderstorms through the
night across portions of northern Utah. By Saturday, increasing
southwest flow will bring more significant drying to much of
southern and central Utah where afternoon relative humidities are
expected to lower to 15% or below, with relatively poor overnight
recoveries. Meanwhile, isolated to scattered showers and
thunderstorms will continue across northern and eastern portions
Utah through Saturday evening before the dry air overspreads the
entire area, remaining in place through at least the first half of
next week. The increasing southwest winds on Saturday will
combine with the low humidities to result in critical fire weather
conditions across much of southern and central Utah. Some areas
will continue to see critical fire weather conditions through
Sunday and potentially beyond, although winds will be a bit weaker
compared to Saturday. Pockets of critical fire weather conditions
will persist across portions of southwest Utah on Monday and
Tuesday, but currently it appears too marginal for a fire weather
headline. Otherwise, expect steadily warming temperatures through
the week with generally poor overnight recoveries. A return to
isolated thunderstorms is expected across southern Utah by
Thursday and Friday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from 10 AM Saturday to 10 PM MDT Sunday for
     UTZ482>484-488-489-492>498.

WY...None.

&&

ADeSmet/Cunningham/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jul 26, 3:31 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
331 PM MDT Fri Jul 26 2024

UTZ115>117-262200-
Western Millard and Juab Counties UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-
331 PM MDT Fri Jul 26 2024

...A strong thunderstorm will impact portions of southeastern Millard
County through 400 PM MDT
...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Cove Fort, or 25 miles north of Milford, moving
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Black Rock.

This includes Interstate 15 between mile markers 141 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3908 11288 3874 11239 3861 11288 3877 11308
TIME...MOT...LOC 2130Z 238DEG 14KT 3874 11286

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Webber
Special weather statement, Jul 26, 4:00 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
400 PM MDT Fri Jul 26 2024

UTZ115-116-262230-
Western Millard and Juab Counties UT-
Eastern Juab/Millard Counties UT-
400 PM MDT Fri Jul 26 2024

...A strong thunderstorm will impact portions of east central Millard
County through 430 PM MDT
...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Meadow, or 23 miles west of Fillmore, moving northeast
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Millard County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3882 11274 3893 11291 3930 11277 3909 11235
TIME...MOT...LOC 2159Z 210DEG 20KT 3896 11278

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Webber

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:09 PM MDTSpecial Weather StatementSLC51 min
Jul 25, 6:30 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele45 min
Jul 25, 6:45 PM MDTSpecial Weather StatementSLCTooele45 min
Jul 25, 6:55 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele50 min
Jul 25, 7:15 PM MDTSpecial Weather StatementSLCPiute45 min
Jul 25, 7:16 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCTooele44 min
Jul 25, 7:26 PM MDTSpecial Weather StatementSLCBox Elder49 min
Jul 25, 7:34 PM MDTSpecial Weather StatementSLCTooele41 min
Jul 25, 7:45 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele30 min
Jul 25, 8:01 PM MDTSpecial Weather StatementSLCTooele44 min
Jul 25, 8:15 PM MDTSpecial Weather StatementSLCBox Elder, Davis, Tooele45 min
Jul 25, 8:28 PM MDTSpecial Weather StatementSLCJuab47 min
Jul 25, 9:01 PM MDTSpecial Weather StatementSLCCache, Morgan, Salt Lake, Weber44 min
Jul 25, 9:03 PM MDTSpecial Weather StatementSLCDavis42 min
Jul 25, 9:15 PM MDTSpecial Weather StatementSLCJuab45 min
Jul 25, 10:41 PM MDTSpecial Weather StatementSLCSalt Lake34 min
Jul 25, 11:24 PM MDTSpecial Weather StatementSLCSanpete36 min
Jul 26, 1:39 PM MDTRed Flag WarningSLCBeaver, Cache, Carbon, Duchesne, Emery, Garfield and 17 more4 days
Jul 26, 3:31 PM MDTSpecial Weather StatementSLCMillard29 min
Jul 26, 4:00 PM MDTSpecial Weather StatementSLCMillard30 min

Nearby

Severe Thunderstorm Warnings in Utah, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.